Tuberc Respir Dis > Volume 72(1); 2012 > Article
Tuberculosis and Respiratory Diseases 2012;72(1):93-97.
DOI: https://doi.org/10.4046/trd.2012.72.1.93    Published online January 1, 2012.
A Case of Diffuse Alveolar Hemorrhage with Glomerulonephritis after Propylthiouracil Treatment.
Ji Hyun Lee, Min Su Kim, Jae Gon Lee, Dae Sik Kim, Hae Jin Yang, Kyung Woo Kang
Division of Pulmonary and Critical Care Medicine, Department of Medicine, Samsung Changwon Hospital, Sungkyunkwan University School of Medicine, Changwon, Korea. kangkw9@naver.com
Abstract
Propylthiouracil (PTU) is one of the most common drugs used in the treatment of Graves' disease. There are a number of side effects found with PTU use including fever, rash, arthralgia, and flu-like symptoms. Recently antineutrophil cytoplasmic antibodies (ANCA) positive vasculitis after PTU treatment was reported as a rare side effect, which can cause diffuse alveolar hemorrhage and glomerulonephritis. A 45-year-old woman with Graves' disease had been treated with PTU for five months, complained of hemoptysis due to pulmonary alveolar hemorrhage causing anemia, and also had hematuria. Simple chest X-ray and HRCT showed bilateral consolidation and bronchoalveolar lavage fluid revealed alveolar hemorrhage. A serologic test was positive for ANCA against myeloperoxidase and proteinase-3. Such findings suggested that the presence of PTU induced ANCA positive vasculitis. Cessation of PTU and the administration of high dose steroids improved the clinical manifestation, radiologic and serologic findings. We observed ANCA titer serially for 6 years. During the follow up period, ANCA titer decreased slowly and stayed within the acceptable upper normal limit.
Key Words: Propylthiouracil, Antibodies, Antineutrophil Cytoplasmic, Hemoptysis


ABOUT
ARTICLE & TOPICS
Article category

Browse all articles >

Topics

Browse all articles >

BROWSE ARTICLES
FOR CONTRIBUTORS
Editorial Office
101-605, 58, Banpo-daero, Seocho-gu (Seocho-dong, Seocho Art-Xi), Seoul 06652, Korea
Tel: +82-2-575-3825, +82-2-576-5347    Fax: +82-2-572-6683    E-mail: katrdsubmit@lungkorea.org                

Copyright © 2021 by The Korean Academy of Tuberculosis and Respiratory Diseases. All rights reserved.

Developed in M2PI

Close layer
prev next